Research suggests ‘nocebo effect’ cause of most statin side-effects

Sixty patients were given four bottles containing atorvastatin, four bottles containing placebo pills and four empty bottles

 

Many of the side-effects attributed to statins could be down to the “nocebo effect”, which occurs when someone expects to experience negative symptoms – even if the drug is a placebo – a study suggests.

Statins are one of the most widely prescribed drugs in Ireland, taken by people to reduce their risk of cardiovascular disease by lowering cholesterol levels.

Yet, despite their effectiveness, up to a fifth of people stop taking them because of side-effects, such as fatigue, muscle aches, joint pain and nausea. Clinical studies have suggested, however, the incidence of side-effects is far lower.

Researchers led by Frances Wood and Dr James Howard at Imperial College London recruited 60 patients who had been on statins, but stopped taking them owing to adverse effects. They were persuaded to resume treatment, and given four bottles containing atorvastatin, four bottles containing identical-looking placebo pills and four empty bottles, to be taken in a randomly prescribed order over the course of a year – including four months taking no pills. Each day, they recorded any side-effects on a smartphone, ranking their intensity from zero to 100.

The researchers found 90 per cent of symptoms experienced by the patients were present when they took placebo tablets. Also, 24 patients stopped taking tablets for at least one month of the trial, citing intolerable side-effects – amounting to 71 stoppages in total. Of these, 31 occurred during placebo months and 40 were during statin months. The results were published in the New England Journal of Medicine.

“The beauty of this study is that it’s personalised. For the first time, patients were able to see for themselves that statins did not cause their side-effects, but the physical act of taking a pill did,” said Nilesh Samani, the medical director at the British Heart Foundation, which funded the study. Six months later, 30 of the study participants had restarted statin treatment and four planned to do so.

Further analysis will be required to unpick whether the remaining 10 per cent of observed symptoms were a result of the statins or the nocebo effect.

“The study convincingly showed that while people had various symptoms that they might attribute to statin use, symptom scores were no higher during periods of statin use compared to periods of no statin,” said Liam Smeeth, a professor of clinical epidemiology at London School of Hygiene and Tropical Medicine who was not involved in the research.

Even so, it is unclear how widely the results can be applied, said Kevin McConway, emeritus professor of applied statistics at the Open University. “The patients in this trial were not typical of all patients who are prescribed statins, because they had all discontinued the drugs previously, after side-effects that started within two weeks [of initiating statin therapy],” he said.

“The trial gives good evidence that the nocebo effect plays an important role in adverse effects attributed to statins, but exactly how this applies in a wide range of different types of patient is rather less clear.”

The team is now planning a study to investigate symptoms associated with beta-blocker drugs in heart failure patients. – Guardian

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
GO BACK
Error Image
The account details entered are not currently associated with an Irish Times subscription. Please subscribe to sign in to comment.
Comment Sign In

Forgot password?
The Irish Times Logo
Thank you
You should receive instructions for resetting your password. When you have reset your password, you can Sign In.
The Irish Times Logo
Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.
Screen Name Selection

Hello

Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
Forgot Password
Please enter your email address so we can send you a link to reset your password.

Sign In

Your Comments
We reserve the right to remove any content at any time from this Community, including without limitation if it violates the Community Standards. We ask that you report content that you in good faith believe violates the above rules by clicking the Flag link next to the offending comment or by filling out this form. New comments are only accepted for 3 days from the date of publication.